Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Grand Forks, ND

September 22, 2017Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2017, 3:27 AM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 3:27 AM CDT (08:27 UTC)
Expired
Sep 22, 2017, 4:15 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 3:30 AM CDTHAIL 13 W Ashby, MNHAIL REPORTED ALONG INTERSTATE 94 NEAR THE OTTER TAIL COUNTY LINE.
Sep 22, 4:10 AM CDTHAIL 1.25Wrightstown, MNA FEW QUARTER TO HALF DOLLAR SIZED HAIL AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1879 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
1.6
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KFGF 220827
SVRFGF
MNC051-111-220915-
/O.NEW.KFGF.SV.W.0146.170922T0827Z-170922T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
327 AM CDT FRI SEP 22 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otter Tail County in west central Minnesota...
  Northeastern Grant County in west central Minnesota...

* Until 415 AM CDT.

* At 327 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Dalton to near Brandon, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Perham, Ottertail Lake, New York Mills, Parkers Prairie, Battle
  Lake, Henning and Ottertail.

This includes Interstate 94 in Minnesota between mile markers 60 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 9613 4666 9561 4639 9515 4623 9515
      4611 9532 4611 9577 4594 9577 4592 9576
TIME...MOT...LOC 0827Z 221DEG 40KT 4618 9605 4593 9561 

HAIL...1.25IN
WIND...60MPH
 
$$

Lee
3 follow-up statements
592 
WWUS53 KFGF 220846
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
346 AM CDT FRI SEP 22 2017

MNC051-111-220915-
/O.CON.KFGF.SV.W.0146.000000T0000Z-170922T0915Z/
Otter Tail MN-Grant MN-
346 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES...

At 345 AM CDT, severe thunderstorms were located along a line
extending from near Battle Lake to near Leaf Valley, moving northeast
at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ottertail Lake, New York Mills, Parkers Prairie, Battle Lake,
Henning, Ottertail and Ashby.

This includes Interstate 94 in Minnesota between mile markers 68 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4607 9600 4660 9551 4639 9515 4623 9515
      4611 9532 4611 9577 4594 9577 4592 9576
TIME...MOT...LOC 0845Z 222DEG 48KT 4626 9579 4609 9543 

HAIL...1.25IN
WIND...60MPH
 
$$

Lee
003 
WWUS53 KFGF 220901
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 AM CDT FRI SEP 22 2017

MNC051-220911-
/O.CAN.KFGF.SV.W.0146.000000T0000Z-170922T0915Z/
Grant MN-
401 AM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4660 9551 4639 9515 4623 9515 4611 9532
      4611 9541 4618 9563 4627 9582
TIME...MOT...LOC 0901Z 221DEG 40KT 4639 9563 4622 9527 

$$

MNC111-220915-
/O.CON.KFGF.SV.W.0146.000000T0000Z-170922T0915Z/
Otter Tail MN-
401 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN OTTER TAIL COUNTY...

At 401 AM CDT, severe thunderstorms were located along a line
extending from Ottertail Lake to near Almora, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ottertail Lake, New York Mills, Parkers Prairie, Battle Lake,
Henning, Ottertail and Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4660 9551 4639 9515 4623 9515 4611 9532
      4611 9541 4618 9563 4627 9582
TIME...MOT...LOC 0901Z 221DEG 40KT 4639 9563 4622 9527 

HAIL...1.25IN
WIND...60MPH
 
$$

Lee
633 
WWUS53 KFGF 220916
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
416 AM CDT FRI SEP 22 2017

MNC111-220925-
/O.EXP.KFGF.SV.W.0146.000000T0000Z-170922T0915Z/
Otter Tail MN-
416 AM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTER TAIL COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail 
and gusty winds are still possible with these thunderstorms.

LAT...LON 4660 9551 4639 9515 4623 9515 4611 9532
      4611 9541 4618 9563 4627 9582
TIME...MOT...LOC 0915Z 221DEG 40KT 4651 9548 4634 9512 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:10 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 22, 3:10 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
310 AM CDT Fri Sep 22 2017

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Fri Sep 22 2017

Thunderstorm chances and severity will be the main challenge for
the period.

Water vapor loop shows an amplified pattern with a strong upper
low over the Intermountain West. This set up will continue for the
next few days with southwesterly flow aloft bringing several weak
shortwaves up into our area. Surface frontal boundary has set up
from Aberdeen, SD to Fargo and up towards the Roseau area. This
front will remain nearly stationary today, with a low pressure
center moving up from SD into western MN during the day. One weak
shortwave moving through this morning could bring some elevated
hailers to our far southern CWA, although there has been a
weakening trend as storms move north so far. Will continue to keep
an eye on storms forming along the nose of the low level jet.

The first round of morning convection across our south and east
should exit the area by mid morning at the latest, and there will
be a brief period with not much going on before showers get going
behind the cold front across the north and western counties. In
the warm sector of the low across our southeast, models have some
very high CAPE values near 4000 J/kg. However, the 700 mb temps
are above 12 C and even with highs reaching into the 80s the cap
may hold over the southeastern CWA. The best chance for some
severe weather will be along or just behind the frontal boundary
from the northern Red River Valley towards Lake of the Woods,
where some of the CAMs are showing some intense development by
afternoon. With storms likely elevated hail will be the biggest
threat.

Tonight, the surface trough axis and frontal boundary will slide
slightly further south and east. Convection across the
northeastern CWA will move off to the east overnight, leaving
mostly lingering showers behind the cold front. However, a few of
the models including the Canadian and some of the high resolution
runs like the NSSL-WRF, bring another round of convection into the
southern CWA out of SD by the early morning hours Saturday. Have
some higher POPs in that area after midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 310 AM CDT Fri Sep 22 2017

Saturday and Sunday...The active pattern will continue with
southwesterly flow aloft and the surface trough axis and frontal
boundary just to our south and east. Exact timing of precip rounds
is hard to tell at this point with the timing of minor shortwaves,
but will continue to keep high POPs over the southeastern counties
nearest the front, with more widespread chances late Saturday
night and into Sunday morning as the global models are in decent
agreement with another shortwave coming out at this time and some
high QPF values over much of the CWA. With much of our area behind
the front and in rain cooled air the highs over the weekend will
be stuck in the 50s to low 60s for the most part.

Monday through Thursday...The start of the new work week will keep
the area in southwest flow aloft with an upper low out across the
Wyoming/Colorado area. A few weak waves will allow precipitation
chances to linger (mainly across the eastern half of the area)
until the low finally exits the region by midweek. Drier northwest
flow aloft and surface ridging should bring quieter conditions
for the Wednesday/Thursday time period. The latest GFS introduces
another upper low swinging through the Plains states late in the
week but is an outlier at this time compared to the other models.

Cool and cloudy conditions will keep high temperatures in the 50s
for Monday and Tuesday before warming a bit by midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM CDT Thu Sep 21 2017

Frontal boundary will limp southeast thru the pd. Creating timing
of wind shift form the south-southeast to northwest issues esp for
GFK/FAR/TVF thru the pd. Other issue will be psbl development of
IFR or low end MVFR cigs near this boundary later tonight and Fri
AM. Kept idea from short range ensemble models of this occurring
and impacting all but KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...Riddle
Hazardous weather outlook, Sep 21, 4:03 AM CDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Thu Sep 21 2017

MNZ004-005-007-008-NDZ006>008-014>016-024-026>029-038-054-220915-
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ030-039-049-052-
053-220915-
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota into portions of west central and northwest Minnesota
between 7 pm tonight and 7 am Friday. These storms may produce
hail up to 1 inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 22, 12:34 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1234 AM CDT FRI SEP 22 2017

MNZ004-005-007-NDZ016-220630-
Kittson MN-Roseau MN-West Marshall MN-Eastern Walsh County ND-
1234 AM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
KITTSON...NORTHWESTERN ROSEAU AND EAST CENTRAL WALSH COUNTIES UNTIL
130 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm
over Donaldson, or 25 miles northeast of Grafton, moving northeast
at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stephen, Lake Bronson, Kennedy, Halma, Donaldson, Lake Bronson State
Park and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9701 4840 9728 4900 9654 4900 9595
TIME...MOT...LOC 0534Z 229DEG 43KT 4859 9690

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:34 AM CDTSpecial Weather StatementFGFKittson56 min
Sep 22, 3:02 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin28 min
Sep 22, 4:14 AM CDTSpecial Weather StatementFGFWadena46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.